Alert archive / Florida / High Surf Advisories in 2012

High Surf Advisory 5, NWS Melbourne, FL

November 22, 2012Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Nov 22, 2012, 1:35 AM EST for Volusia County, Florida. It took effect at Nov 22, 2012, 4:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2012, 1:35 AM EST (06:35 UTC)
In effect from
Nov 22, 2012, 4:00 AM EST
Expired
Nov 23, 2012, 4:00 AM EST
In force
24 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2012-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2012-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WHUS42 KMLB 220635
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
135 AM EST THU NOV 22 2012

FLZ047-054-059-064-141-147-230900-
/O.NEW.KMLB.SU.Y.0005.121122T0900Z-121123T0900Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
135 AM EST THU NOV 22 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST FRIDAY. 

* WAVES AND SURF...DANGEROUS BREAKING WAVES GENERATED BY THE
  COMBINATION OF LARGE OCEAN SWELL AND GUSTY NORTH WINDS WILL
  PRODUCE HAZARDOUS CONDITIONS IN THE SURF ZONE THROUGH EARLY
  FRIDAY MORNING.

* TIMING...THE NEXT SEVERAL HIGH TIDE CYCLES BEGINNING EARLY THIS
  MORNING AND CONTINUING INTO EARLY FRIDAY WILL HAVE POTENTIAL TO
  PRODUCE DANGEROUS SURF CONDITIONS ALONG WITH SOME ADDITIONAL
  BEACH EROSION IN AREAS PRONE TO IMPACTS FROM HIGH SURF.

* IMPACTS...BEACH EROSION WITH SOME ADDITIONAL LOSS OF SAND AT
  BEACHES AND PERHAPS TO THE DUNE LINE WILL BE POSSIBLE INTO EARLY
  FRIDAY. LARGE BREAKING WAVES WILL MAKE FOR VERY HAZARDOUS TO
  POSSIBLY LIFE THREATENING CONDITIONS FOR ANYONE VENTURING INTO
  THE CHILLY SURF. ENTERING THE WATER IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

JP

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 21, 8:55 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 21, 8:55 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
855 PM EST WED NOV 21 2012

.DISCUSSION...

REST OF TONIGHT...AXIS OF THE UPPER LEVEL TROUGH ACROSS FLORIDA
WILL SHIFT EASTWARD AND OFFSHORE INTO EARLY THANKSGIVING MORNING.
DEEP NORTHERLY FLOW ON THE BACKSIDE OF THIS FEATURE WILL CONTINUE
TO DRAG A DRIER AND COOLER AIRMASS DOWN THE FLORIDA PENINSULA
OVERNIGHT. N/NW WINDS WILL REMAIN GENERALLY AROUND 10 MPH TONIGHT
WITH SLIGHTLY STRONGER SPEEDS NEAR THE COAST. LOWS WILL RANGE FROM
THE UPPER 40S TO AROUND 50 INLAND WITH LOW/MID 50S ALONG THE
COAST. SKIES OVER LAND WILL REMAIN CLEAR WITH A LITTLE MORE CLOUD
COVER AND A CONTINUING SLIGHT CHANCE OF LIGHT SHOWERS OFFSHORE.

THANKSGIVING...(PREVIOUS DISCUSSION) SURFACE HIGH PRESSURE OVER
THE SOUTHEAST UNITED STATES SHIFTS SOUTH AND WEAKENS SLIGHTLY
WHILE THE LOW PRESSURE IN THE ATLANTIC EAST OF THE CAROLINAS
DEEPENS. NET RESULT...NO SIGNIFICANT CHANGE TO THE PRESSURE
GRADIENT FIELD WHICH MEANS BREEZY TO OCCASIONAL WINDY NORTH TO
NORTHWEST WINDS CONTINUE. HIGHS IN THE LOW 70S WHICH IS BELOW
THEIR NORMAL MID AND UPPER 70S.

&&

.AVIATION...VFR CONDS EXPECTED. N/NW WINDS AROUND 8-10 KTS TONIGHT
WILL INCREASE UP TO 15-17 KTS BY LATE MORNING TOMORROW WITH GUSTS
BETWEEN 20-25 KTS.

&&

.MARINE...STRONG SCA CONDITIONS CONTINUE ACROSS THE WATERS WITH
NORTH WINDS AT BUOY 41009 CURRENTLY UP TO 25 KTS AND SEAS AROUND
10 FEET. NORTHERLY WINDS UP TO 20-25 KTS WILL PERSIST OVERNIGHT
AND INTO THANKSGIVING DAY WITH SEAS UP TO 7-9 FEET NEARSHORE AND
10-11 FEET OFFSHORE.

&&

.HYDROLOGY...
THE ASTOR RIVER GAGE CONTINUES TO HOLD JUST BELOW ACTION STAGE
OF 2.5 FEET THIS EVENING. THIS SHOULD CONTINUE INTO TONIGHT AS
WINDS DECREASE OVER THE AREA BUT WILL THEN LIKELY SEE A SLIGHT
INCREASE WITH RIVER LEVELS AGAIN TOMORROW AS BREEZY NORTHERLY
WINDS REDEVELOP AND PUSH AGAINST THE NORTHWARD FLOWING SAINT JOHNS
RIVER AND LAKE GEORGE TO THE NORTH OF THE GAGE. THIS IS INDICATED
BY THE LATEST RFC FORECAST WITH RIVER LEVELS MAXING OUT AROUND 2.5
TO 2.6 FEET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THURSDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

WEITLICH/LASCODY
Hazardous weather outlook, Nov 21, 6:17 PM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
617 PM EST WED NOV 21 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-221000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
617 PM EST WED NOV 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
THE SURF ZONE WILL CONTINUE TO BE HAZARDOUS DUE TO A COMBINATION OF
HEAVY BREAKING WAVES...LONGSHORE CURRENTS AND RIP CURRENTS.
ENTERING THE SURF IS NOT RECOMMENDED.

.WIND AND SEA IMPACT...
NORTHERLY WINDS 20 TO 25 KNOTS AND GUSTY IN THE OPEN ATLANTIC WILL
CREATE VERY HAZARDOUS CONDITIONS FOR SMALL CRAFT. THE INTRACOASTAL
WATERWAYS WILL ALSO BE VERY CHOPPY IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BRISK NORTH WINDS ARE FORECAST THROUGH THE REMAINDER OF THE WORK
WEEK. HAZARDOUS BOATING AND SURF CONDITIONS WILL PERSIST.

CONTINUED LARGE BREAKING WAVES WILL PRODUCE PERIODS OF BEACH EROSION
THROUGH AT LEAST THANKSGIVING DAY.  THIS MAY CAUSE MINOR COASTAL
FLOODING WHERE DUNES WERE SEVERELY DAMAGED BY SANDY LAST MONTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 3:05 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia15 hr
Nov 22, 3:08 AM ESTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr

Nearby

High Surf Advisories in Florida, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.